On gradients of functions definable in o-minimal structures
Annales de l'Institut Fourier, Volume 48 (1998) no. 3, p. 769-783
We prove the o-minimal generalization of the Łojasiewicz inequality grad f|f| α , with α<1, in a neighborhood of a, where f is real analytic at a and f(a)=0. We deduce, as in the analytic case, that trajectories of the gradient of a function definable in an o-minimal structure are of uniformly bounded length. We obtain also that the gradient flow gives a retraction onto levels of such functions.
S.Łojasiewicz a démontré que si f est une fonction analytique au voisinage de a, avec f(a)=0, alors grad f|f| α , avec α<1. Nous démontrons la généralisation de cette inégalité valable dans toute structure o-minimale. Nous en déduisons (comme dans le cas analytique) que toutes les trajectoires du gradient d’une fonction définissable dans une structure o-minimale ont des longueurs uniformément bornées. Ceci permet de démontrer que le flot du gradient définit une rétraction sur une ligne de niveau.
@article{AIF_1998__48_3_769_0,
     author = {Kurdyka, Krzysztof},
     title = {On gradients of functions definable in o-minimal structures},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {48},
     number = {3},
     year = {1998},
     pages = {769-783},
     doi = {10.5802/aif.1638},
     mrnumber = {2000b:03139},
     zbl = {0934.32009},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_1998__48_3_769_0}
}
Kurdyka, Krzysztof. On gradients of functions definable in o-minimal structures. Annales de l'Institut Fourier, Volume 48 (1998) no. 3, pp. 769-783. doi : 10.5802/aif.1638. https://aif.centre-mersenne.org/item/AIF_1998__48_3_769_0/

[BM] E. Bierstone P.D. Milman, Semianalytic and subanalytic sets, Inst. Hautes Études Sci. Publ. Math., 67 (1988), 5-42. | Numdam | MR 89k:32011 | Zbl 0674.32002

[BCR] J. Bochnak, M. Coste, M.-F. Roy, Géométrie algébrique réelle, Springer, 1987. | MR 90b:14030 | Zbl 0633.14016

[vD] L. Van Den Dries, Remarks on Tarski's problem concerning (ℝ, +,.), Logic Colloquium 1982, (eds: G. Lolli, G. Longo, A. Marcja), North Holland, Amsterdam, 1984, 97-121. | MR 86g:03052 | Zbl 0585.03006

[DMM] L. Van Den Dries, A. Macintyre, D. Marker, The elementary theory of restricted analytic fields with exponentiation, Ann. of Math., 140 (1994), 183-205. | MR 95k:12015 | Zbl 0837.12006

[DM] L. Van Den Dries, C. Miller, Geometric categories and o-minimal structures, Duke Math. J., 84, No 2 (1996), 497-540. | MR 97i:32008 | Zbl 0889.03025

[DS] L. Van Den Dries, P. Speissegger, The real field with generalized power series is model complete and o-minimal, Trans. AMS (to appear). | Zbl 0905.03022

[Hu] X. Hu, Sur la structure des champs de gradients de fonctions analytiques réelles, Thèse Université Paris 7 (1992).

[KŁZ] K. Kurdyka, S. Łojasiewicz, M. Zurro, Stratifications distinguées comme outil en géométrie semi-analytique, Manuscripta Math., 186 (1995), 81-102. | MR 96a:32013 | Zbl 0817.32005

[KM] K. Kurdyka, T. Mostowski, The Gradient Conjecture of R. Thom, preprint (1996). | Zbl 01590725

[KP] K. Kurdyka, A. Parusiński, wf-stratification of subanalytic functions and the Łojasiewicz inequality, C. R. Acad. Sci. Paris, 318, Série I (1994), 129-133. | MR 95d:32012 | Zbl 0799.32007

[LR1] J-M. Lion, J.-P. Rolin, Théorème de préparation pour les fonctions logarithmico-exponentielles, Ann. Inst. Fourier, Grenoble, 47-3 (1997), 852-884. | Numdam | MR 98h:32009 | Zbl 0873.32004

[LR2] J-M. Lion, J.-P. Rolin, Théorème de Gabrielov et fonctions log-exp-algébriques, preprint (1996).

[Lo] T. Loi, On the global Łojasiewicz inequalities for the class of analytic logarithmic-exponential functions, Ann. Inst. Fourier, Grenoble, 45-4 (1995), 951-971.

[Ł1] S. Łojasiewicz, Une propriété topologique des sous-ensembles analytiques réels, Colloques Internationaux du CNRS, Les équations aux dérivées partielles, vol 117, ed. B. Malgrange (Paris 1962), Publications du CNRS, Paris, 1963. | MR 28 #4066 | Zbl 0234.57007

[Ł2] S. Łojasiewicz, Ensembles semi-analytiques, Inst. Hautes Études Sci., Bures-sur-Yvette, 1965.

[Ł3] S. Łojasiewicz, Sur les trajectoires du gradient d'une fonction analytique réelle, Seminari di Geometria 1982-1983, Bologna, 1984, 115-117. | MR 86m:58023 | Zbl 0606.58045

[Ł4] S. Łojasiewicz, Sur la géométrie semi- et sous-analytique, Ann. Inst. Fourier, Grenoble, 43-5 (1993), 1575-1595. | Numdam | MR 96c:32007 | Zbl 0803.32002

[Mi] C. Miller, Expansion of the real field with power functions, Ann. Pure Appl. Logic, 68 (1994), 79-94. | MR 95i:03081 | Zbl 0823.03018

[S1] M. Shiota, Geometry of subanalytic and semialgebraic sets: abstract, Real analytic and algebraic geometry, Trento 1992, eds. F. Broglia, M. Galbiati, A. Tognoli, W. de Gruyter, Berlin, 1995, 251-276. | MR 96b:14069 | Zbl 0870.32001

[S2] M. Shiota, Geometry of subanalytic and semialgebraic sets, Birkhauser, 1997. | MR 99b:14061 | Zbl 0889.32006

[Si] L. Simon, Asymptotics for a class of non-linear evolution equations, with applications to geometric problems, Ann. of Math., 118 (1983), 527-571. | MR 85b:58121 | Zbl 0549.35071

[Sj] R. Sjamaar, Convexity properties of the moment mapping re-examined, Adv. of Math., to appear. | Zbl 0915.58036

[W1] A. Wilkie, Model completness results for expansions of the ordered field of reals by restricted Pffafian functions and the exponential function, J. Amer. Math. Soc., 9 (1996), 1051-1094. | MR 98j:03052 | Zbl 0892.03013

[W2] A. Wilkie, A general theorem of the complement and some new o-minimal structures, manuscript (1996).